Occult Spinal Abscesses After Contaminated Injection Cause CDC to Heighten Warnings

December 23, 2012

Patients whose back pain has not eased or has worsened after contaminated spinal injections should have MRIs to look for abscesses or other signs of latent infection, the Centers for Disease Control and Prevention has advised.

The Centers for Disease Control and Prevention has updated warnings to doctors who administered spinal injections distributed by the New England Compounding Center (NECC) of Framingham MA. MRI studies of some patients injected with the contaminated steroids who had new or worsening symptoms showed evidence suggestive of "localized spinal or paraspinal infection, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis."

While reiterating its November 20 advice to follow up on patients who have new or worsening symptoms after suspected injections, it now expands that advice to urge physicians to consider MRI of the injection site for patients whose pain is persistent and unchanged from baseline. Symptoms of spinal or paraspinal infection can be subtle and difficult to distinguish from other causes of back pain, notes the advisory.